Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 77, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 15, 2013, 6:46 PM CDT for 5 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2013, 6:46 PM CDT (23:46 UTC)
- Expired
- Jun 15, 2013, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Des Moines County, IA, Henry County, IA, Jefferson County, IA, Louisa County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
924 WUUS53 KDVN 152346 SVRDVN IAC057-087-101-115-183-160030- /O.NEW.KDVN.SV.W.0077.130615T2346Z-130616T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 646 PM CDT SAT JUN 15 2013 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DES MOINES COUNTY IN SOUTHEAST IOWA... NORTHERN HENRY COUNTY IN SOUTHEAST IOWA... EASTERN JEFFERSON COUNTY IN SOUTHEAST IOWA... SOUTHWESTERN LOUISA COUNTY IN SOUTHEAST IOWA... SOUTHEASTERN WASHINGTON COUNTY IN SOUTHEAST IOWA... * UNTIL 730 PM CDT * AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF LOCKRIDGE...AND MOVING EAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. HISTORY...50-58 MPH WINDS REPORTED IN FAIRFIELD IOWA. * LOCATIONS IMPACTED INCLUDE... COLUMBUS JUNCTION...WAYLAND...COLUMBUS. OTHER LOCATIONS AFFECTED INCLUDE LOUISA COUNTY FAIRGROUNDS...MAC COON ACCESS PARK AND VIRGINIA GROVE RECREATION AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4129 9137 4103 9127 4095 9187 4112 9193 TIME...MOT...LOC 2345Z 255DEG 36KT 4108 9174 HAIL...0.75IN WIND...60MPH $$ NICHOLS
1 follow-up statement
128 WWUS53 KDVN 160006 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 706 PM CDT SAT JUN 15 2013 IAC057-087-101-115-183-160016- /O.CAN.KDVN.SV.W.0077.000000T0000Z-130616T0030Z/ WASHINGTON IA-LOUISA IA-JEFFERSON IA-HENRY IA-DES MOINES IA- 706 PM CDT SAT JUN 15 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DES MOINES... NORTHERN HENRY...EASTERN JEFFERSON...SOUTHWESTERN LOUISA AND SOUTHEASTERN WASHINGTON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS UP TO 40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4129 9137 4103 9127 4095 9187 4112 9193 TIME...MOT...LOC 0006Z 255DEG 36KT 4113 9147 $$ NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:28 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 15, 2:28 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 228 PM CDT SAT JUN 15 2013 .SYNOPSIS... ISSUED AT 227 PM CDT SAT JUN 15 2013 WEAK DISTURBANCES ARE PRODUCING LOTS OF CLOUDS AND DEBRIS SHOWERS AND THUNDERSTORMS ACROSS THE UPPER MIDWEST AHEAD OF A SLOW MOVING AND WEAK COOL FRONT IN THE CENTRAL PLAINS. NOWCAST TOOLS SUGGEST NEW CONVECTION TO FIRE BETWEEN 20-23Z THAT IS POORLY HANDLED BY ALL SOLUTIONS. LIKELY MOST AREAS TO RECEIVE RAINFALL TONIGHT WITH COVERAGE 30-70 PERCENT OF MOSTLY LIGHT TO MODERATE AMOUNTS. TRENDS SUPPORT DRIER CONDITIONS AND MODERATELY HUMID WITH VERY WEAK HIGH PRESSURE ON SUNDAY AND TREND TO COOLER AND DRIER THROUGH TUESDAY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 227 PM CDT SAT JUN 15 2013 TONIGHT...MINOR CHANGES MADE WITH EVENING TO HAVE AREAS OF SHOWERS AND STORMS WITH LOCAL TOOLS SUGGESTING NEAR SEVERE MAY BE POSSIBLE TIL MID EVENING. MAIN THREAT TO BE HAIL TO NEAR 1 INCH AND GUSTY WINDS OF 40 UP TO ISOLATED NEAR 60 MPH. PRECIPITATION SHOULD SLIDE TO SE OF AREA TOWARD DAYBREAK SUNDAY...IF NOT EARLIER. LOWS SHOULD REMAIN MOSTLY IN THE MID TO UPPER 60S. PATCHY FOG POSSIBLE IF SKIES CLEAR EARLY ENOUGH FOR LATER SHIFTS TO MONITOR. SUNDAY...OVERALL TYPICAL SUMMER DAY WITH MODERATE HUMIDITY AND MOSTLY SUNNY SKIES. HIGHS...NEAR NORMAL OF 82-86F WITH DEWPOINTS MAINLY IN THE LOWER TO MIDDLE 60S FROM NORTH TO SOUTH. KEPT VERY LOW POPS SOUTH OF HIGHWAY 34...LATER SHIFTS MAY BE ABLE TO REMOVE IF BOUNDARY SLIDES FURTHER SOUTH. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 227 PM CDT SAT JUN 15 2013 .SUNDAY NIGHT AND MONDAY...A WEAK VORT MAX WILL APPROACH THE SOUTHERN PART OF THE FORECAST AREA SUNDAY NIGHT. THIS SHORTWAVE MAY PRODUCE A FEW THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 80. THERE IS A MORE WIDE SPREAD CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY AS THE BEST UPPER DYNAMICS WITH THIS SHORTWAVE AND ASSOCIATED WEAK COLD FRONT CROSSES THE UPPER MISSISSIPPI VALLEY. HIGH TEMPERATURES ON MONDAY WILL BE IN THE LOW TO MID 80S. OVERNIGHT LOWS WILL BE NEAR 60. .TUESDAY THROUGH THURSDAY...DRY WEATHER...MID RANGE MODELS INDICATE DRY CONDITIONS AS AN UPPER LEVEL SHORTWAVE RIDGE MOVES TOWARD THE REGION. ALSO BY TUESDAY...THE MODELS HAVE MOVED THE QUASISTATIONARY FRONT THAT HAS BEEN THE FOCUS FOR SHOWERS AND THUNDERSTORMS OVER THE UPPER MISSISSIPPI VALLEY TO THE SOUTH ACROSS MISSOURI AND CENTRAL ILLINOIS. SKIES WILL BE PARTLY TO MOSTLY SUNNY WITH DAYTIME HIGH TEMPERATURES IN THE UPPER 70S TO AROUND 80. OVERNIGHT LOWS WILL BE IN MID 50S NORTH AND AROUND 60 SOUTH. BY THURSDAY...THERE WILL BE A WARMING TREND WITH TEMPERATURES RISING INTO THE MID 80S. .FRIDAY AND SATURDAY...HIGH PRESSURE OVER THE OHIO VALLEY WILL PRODUCE SOUTHERLY WINDS OVER THE FORECAST AREA. THERE WILL BE A CHANCE OF THUNDERSTORMS ON BOTH DAYS AS MULTIPLE WEAK UPPER LEVEL SHORTWAVES PASS OVER THE UPPER MIDWEST. DAYTIME HIGH TEMPERATURES WILL BE IN THE 80S WITH OVERNIGHT LOWS IN THE 60S. ..KUHL.. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 227 PM CDT SAT JUN 15 2013 VFR CONDITIONS TO DOMINATE TERMINALS EXCEPT IN STRONGEST THUNDERSTORMS NEXT 12 HOURS AND RISK OF PATCHY FOG TOWARD SUNRISE. WEAK UPPER LEVEL DISTURBANCES WILL PRODUCE AREAS OF THUNDERSTORMS AND SHOWERS AT ALL TERMINALS THROUGH 16/09Z. SCT-BKN CLOUDS WITH BASES AOA 4K AGL WILL BRIEFLY LOWER TO 2-3K AGL IN STRONGEST STORMS. BRIEF HEAVY RAINS MAY ALSO LOWER VISIBILITIES TO 1-3 MILES. CONVECTION SHOULD SLIDE EAST BEFORE DAYBREAK WITH PATCHY FOG POSSIBLE WITH VISIBILITIES LOCALLY REDUCED TO 2-5 MILES. ANY FOG TO BURN OFF BY 16/14Z WITH MOSTLY SUNNY SKIES ON SUNDAY. LIGHT SOUTH WINDS OF 5 TO 10 KTS TO SHIFT TO THE NORTHWEST AT 4-8 KTS BY SUNDAY AM BEHIND WEAK COOL FRONT. NICHOLS && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...NICHOLS SHORT TERM...NICHOLS LONG TERM...KUHL AVIATION...NICHOLS
Hazardous weather outlook, Jun 15, 4:19 AM CDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 419 AM CDT SAT JUN 15 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-160930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 419 AM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH A CHANCE OF SEVERE STORMS. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR THE ENTIRE AREA. IF SEVERE STORMS DEVELOP THE PRIMARY THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY THROUGH FRIDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 15, 1:03 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
103 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HEAVY RAIN 2 WSW INDUSTRY 40.32N 90.64W
06/15/2013 M1.80 INCH MCDONOUGH IL TRAINED SPOTTER
HEAVY RAIN BETWEEN 1130-1230
&&
TERRYSSpecial weather statement, Jun 15, 5:17 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 517 PM CDT SAT JUN 15 2013 IAZ063>065-067-068-076>078-087>089-098-099-ILZ015-016-024>026-034- 035-MOZ009-010-160200- IOWA-JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND-HENRY IL- MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON... MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON... WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...MOLINE...ROCK ISLAND...KEWANEE...ALEDO...OQUAWKA... MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA 517 PM CDT SAT JUN 15 2013 ...THUNDERSTORMS THIS EVENING WITH VERY GUSTY WINDS POSSIBLE... A DEVELOPING AREA OF THUNDERSTORMS AND SHOWERS IN MISSOURI AND SOUTHERN IOWA WILL PASS ACROSS THE REGION BETWEEN 530 AND 900 PM CDT. THE STRONGEST STORMS WILL PRODUCE GUSTY WINDS OF OVER 30 TO POSSIBLY UP TO 50 MPH. SMALL HAIL UP TO THE SIZE DIMES MAY ALSO OCCUR. MOST AREAS WILL RECEIVE MODERATE RAIN TOTALS OF .25 TO .75 INCHES WITH LOCALLY HIGHER AMOUNTS IN THE STRONGEST STORMS OF OVER 1 INCH. RAINFALL RATES MAY EXCEED AN INCH AN HOUR FOR A SHORT PERIOD OF TIME PRODUCING MINOR PONDING ISSUES IN LOW LYING AND URBAN LOCATIONS. NICHOLS
Local storm report, Jun 15, 6:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST FAIRFIELD MUNICIPAL AIR 41.05N 91.98W
06/15/2013 M58 MPH JEFFERSON IA AWOS
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:09 AM CDT | Special Weather Statement | DVN | Lee, Van Buren | 111 min |
| Jun 15, 10:50 AM CDT | Special Weather Statement | DVN | Des Moines | 55 min |
| Jun 15, 12:07 PM CDT | Special Weather Statement | DVN | Des Moines | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.